Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 197, NWS Birmingham, AL

November 24, 2004Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2004, 7:54 AM CST for Lee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 7:54 AM CST (13:54 UTC)
Expired
Nov 24, 2004, 8:45 AM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 7:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 241354
SVRBMX
ALC081-241445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN

* UNTIL 845 AM CST

* AT 754 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHWEST OF AUBURN TO 14 MILES SOUTHWEST OF AUBURN...
  OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF AUBURN TO 7
  MILES EAST OF TUSKEGEE...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMITHS STATION AND SALEM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 AM. IF A TORNADO IS 
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3270 8560 3255 8559 3251 8546 3250 8509
      3273 8515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 7:43 AM CST, 11 minutes earlier.

Area forecast discussion, Nov 24, 7:43 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 AM CST WED NOV 24 2004

...UPDATE...ALL TORNADO WATCHES FOR THE COUNTY WARNING AREA HAVE
BEEN CLEARED.  THE SYSTEM IS MOVING OUT OF THE AREA RAPIDLY...WEST
OF INTERSTATE 65 IS RAIN FREE FOR THE MOST PART.

STILL GETTING REPORTS OF LOCALIZED FLOODING SO WILL KEEP THE FLOOD
WATCH FOR FLASH FLOODING FOR A BIT EARLIER.  WILL REEVALUATE AROUND
18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 6 PM ALL BUT
SOUTHEAST.

80
Hazardous weather outlook, Nov 24, 7:30 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST WED NOV 24 2004

ALZ011>015-017>050-241930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS THE
AREA IN ASSOCIATION WITH AN APPROACHING COLD FRONT. AREAS ACROSS
EASTERN PORTIONS OF CENTRAL ALABAMA WILL CONTINUE TO EXPERIENCE
STRONG TO SEVERE THUNDERSTORMS...WITH SOME OF THESE THUNDERSTORMS
HAVING THE POSSIBILITY OF PRODUCING STRONG STRAIGHT LINE WINDS AND
TORNADOES. A TORNADO WATCH REMAINS IN EFFECT FOR EASTERN PORTIONS OF
ALABAMA THROUGH THE MORNING HOURS.

ALSO...ACROSS NORTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA...THERE
CONTINUES TO BE A FLOOD WATCH THROUGH 6 PM. MANY AREAS HAVE RECEIVED
UP TO AN INCH OF RAINFALL...WITH AT LEST AN ADDITIONAL INCH POSSIBLE.
THIS WILL CAUSE FLOODING IN AREAS THAT HAVE ALREADY BEEN SATURATED
BY RAINFALL OF THE PREVIOUS DAYS.

THIS AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO GEORGIA DURING
THE MID AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED
TODAY.

In the hours before

Special weather statement, Nov 24, 7:33 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 AM CST WED NOV 24 2004

ALZ021-028-029-241415-
CLAY-CLEBURNE-RANDOLPH-
733 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN CLAY...RANDOLPH
AND CLEBURNE COUNTIES UNTIL 815 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM APPROACHING
THUNDERSTORMS...

AT 735 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES WEST OF HEFLIN TO 23 MILES SOUTH
OF WEDOWEE...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LINEVILLE...DELTA...CORINTH...WEDOWEE...HEFLIN...NEWELL...
EDWARDSVILLE AND WOODLAND THROUGH 815 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Nov 24, 7:44 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 AM CST WED NOV 24 2004

ALZ018-025-026-241415-
ETOWAH AL-SHELBY AL-ST CLAIR AL-

TORNADO WATCH NUMBER 896 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

ETOWAH...SHELBY...ST CLAIR

ALZ019>021-027>029-241415-
CALHOUN AL-CHEROKEE AL-CLAY AL-CLEBURNE AL-RANDOLPH AL-
TALLADEGA AL-

TORNADO WATCH NUMBER 896 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES:

CALHOUN...CHEROKEE...CLAY...CLEBURNE...RANDOLPH...TALLADEGA
Special weather statement, Nov 24, 7:46 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 AM CST WED NOV 24 2004

ALZ044-046-049-050-241445-
BARBOUR-BULLOCK-MONTGOMERY-PIKE-
746 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE...BARBOUR...BULLOCK
AND MONTGOMERY COUNTIES UNTIL 845 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 744 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES NORTH OF UNION SPRINGS TO 21 MILES
WEST OF GOSHEN...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SHOPTON...ORION...UNION SPRINGS...LINWOOD...GOSHEN...TROY...BANKS AND
MIDWAY THROUGH 845 AM CST.

A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CST.
Special weather statement, Nov 24, 7:46 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 AM CST WED NOV 24 2004

ALZ033>036-040>044-241420-
AUTAUGA-BIBB-CHILTON-COOSA-DALLAS-ELMORE-LOWNDES-MONTGOMERY-PERRY-
746 AM CST WED NOV 24 2004

TORNADO WATCH NUMBER 897 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

AUTAUGA...BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES...
MONTGOMERY...PERRY

ALZ037-038-045>050-241420-
BARBOUR-BULLOCK-CHAMBERS-LEE-MACON-PIKE-RUSSELL-TALLAPOOSA-
746 AM CST WED NOV 24 2004

TORNADO WATCH NUMBER 897 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 11 AM CST:

BARBOUR...BULLOCK...CHAMBERS...LEE...MACON...PIKE...RUSSELL...
TALLAPOOSA
Special weather statement, Nov 24, 7:47 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 AM CST WED NOV 24 2004

ALZ038-241430-
CHAMBERS-
747 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL
830 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 747 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MILLTOWN TO 16 MILES SOUTHWEST OF
LAFAYETTE...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MILLTOWN...STROUD...LAFAYETTE...FIVE POINTS...CUSSETA...LANETT AND
VALLEY THROUGH 830 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CST.
Special weather statement, Nov 24, 7:48 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CST WED NOV 24 2004

ALZ047-241430-
LEE-
748 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 830 AM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 748 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF LOACHAPOKA TO 17
MILES SOUTH OF LOACHAPOKA...MOVING EAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LOACHAPOKA...AUBURN...OPELIKA...SALEM AND SMITHS STATION THROUGH 830
AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:21 PM CSTSevere Thunderstorm WarningBMXLamar54 min
Nov 23, 8:13 PM CSTSevere Thunderstorm WarningBMXMarion62 min
Nov 23, 9:27 PM CSTSevere Thunderstorm WarningBMXLamar, Marion63 min
Nov 23, 9:48 PM CSTTornado WarningBMXLamar, Marion42 min
Nov 23, 10:16 PM CSTSevere Thunderstorm WarningBMXWinston59 min
Nov 24, 12:04 AM CSTFlash Flood WarningBMXMarion116 min
Nov 24, 12:43 AM CSTFlash Flood WarningBMXLamar2 hr
Nov 24, 2:08 AM CSTSevere Thunderstorm WarningBMXCherokee22 min
Nov 24, 3:08 AM CSTFlash Flood WarningBMXLamar, Marion3 hr
Nov 24, 3:16 AM CSTTornado WarningBMXSumter44 min
Nov 24, 3:19 AM CSTTornado WarningBMXPickens56 min
Nov 24, 3:35 AM CSTFlash Flood WarningBMXJefferson, Tuscaloosa3 hr
Nov 24, 3:40 AM CSTTornado WarningBMXGreene35 min
Nov 24, 3:47 AM CSTTornado WarningBMXMarengo58 min
Nov 24, 3:51 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 4:31 AM CSTTornado WarningBMXDallas44 min
Nov 24, 5:03 AM CSTFlash Flood WarningBMXSt. Clair3 hr
Nov 24, 5:14 AM CSTTornado WarningBMXDallas31 min
Nov 24, 5:23 AM CSTTornado WarningBMXMarengo22 min
Nov 24, 5:37 AM CSTTornado WarningBMXAutauga, Chilton, Dallas38 min
Nov 24, 6:06 AM CSTTornado WarningBMXLowndes24 min
Nov 24, 6:11 AM CSTTornado WarningBMXAutauga49 min
Nov 24, 6:19 AM CSTTornado WarningBMXChilton, Coosa26 min
Nov 24, 6:20 AM CSTFlash Flood WarningBMXShelby2 hr
Nov 24, 6:33 AM CSTFlash Flood WarningBMXJefferson117 min
Nov 24, 6:41 AM CSTTornado WarningBMXElmore49 min
Nov 24, 6:42 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 6:44 AM CSTTornado WarningBMXCoosa31 min
Nov 24, 6:52 AM CSTFlash Flood WarningBMXBlount3 hr
Nov 24, 7:03 AM CSTFlash Flood WarningBMXCalhoun, Talladega3 hr
Nov 24, 7:04 AM CSTTornado WarningBMXCalhoun, Talladega41 min
Nov 24, 7:05 AM CSTTornado WarningBMXClay25 min
Nov 24, 7:06 AM CSTSevere Thunderstorm WarningBMXTallapoosa39 min
Nov 24, 7:30 AM CSTSevere Thunderstorm WarningBMXMacon, Tallapoosa30 min
Nov 24, 8:10 AM CSTTornado WarningBMXChambers, Lee35 min
Nov 24, 8:12 AM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more4 hr
Nov 24, 11:55 AM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more4 hr
Nov 24, 3:59 PM CSTFlash Flood WarningBMXCalhoun, Etowah, St. Clair4 hr
Nov 24, 4:17 PM CSTFlash Flood WarningBMXSt. Clair4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.